I was diagnosed with non-Hodgkin’s diffuse B-cell lymphoma on Aug. 14, 2015, and since then, I have undergone three rounds of chemotherapy, 22 radiation treatments and an autologous stem cell transplant.
Today, I show no evidence of disease, but the side effects from my treatment were and still are challenging. I’ve had everything from nausea, neuropathy and hair loss to chemobrain and hearing problems.
Mitigating side effects through dosage adjustments
Hearing loss was probably the most alarming side effect from my B-cell lymphoma treatment. It happened while I was undergoing my first round of a chemotherapy — a combination of drugs called R-DHAP (rituximab, dexamethasone, cytarabine and cisplatin).
One of the drugs (cisplatin) is known to cause hearing loss sometimes, so when I had a ringing in my ears, Jason Westin, M.D., gave me a hearing test. The results came back normal, but the test did show slight hearing loss in the higher frequency range, so Dr. Westin lowered my cisplatin dose by 20% before I started the second round of chemotherapy.
Simple solutions worked best before my autologous stem cell transplant
While hearing loss was the most alarming side effect, the worst side effect I experienced was mucositis -- painful inflammation in your gastrointestinal tract. That happened right before my autologous stem cell transplant, after I’d done one more round of chemotherapy before my stem cells were harvested.
Every day for five days, my temperature spiked to 102 and then dropped down again. The nurses couldn’t do anything about it other than give me ice packs. I put them everywhere: under my arms, around my neck, between my legs — you name it, and I had an ice pack or cold compress there. But it worked. Eventually, the fever broke, and I recovered.
Using breathing exercises to control stress
The most persistent side effect I experienced was stress. School was about to start when I was diagnosed — and I would be seeking treatment in another city. I was worried about who would take care of the children and how my daughter would handle the start of middle school without me there to support her.
It was a very stressful time, but my husband and I both got help from our families. Meanwhile, I tried to focus on my breathing. I would take a deep breath in, hold it and then blow all the air out as hard as I could. As I was doing this, I pictured the cancer leaving my body. It helped to calm me down.
‘Where your mind goes, your body will follow’
When you take your system down to zero and rebuild, as cancer patients do through chemotherapy, that means rebuilding everything: your muscles, your energy, your attitude … everything. And I can tell you funny stories about forgetfulness, like when I made brownies and forgot to add the eggs, or about weakness and how I bent down at the grocery store to get something off the bottom shelf and couldn’t get back up again. But everything is manageable, and as I like to say, “Where your mind goes, your body will follow.”
Bouthaina Dabaja, M.D., once told me, “It’s what’s between here (pointing to her ears) that will determine how bad your side effects are.” And that’s the truth. If you believe you are sick, then you will be sick. So, were there side effects? Yes. Were they manageable? Absolutely! Some I managed with medication, some I managed with courage and some I managed with meditation and prayer. But no matter what they were, I consider those side effects a small price to pay for gaining a long life with my family.
Request an appointment at MD Anderson online or by calling 1-877-632-6789.